Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Twin Cities, MN

May 25, 2008Sherburne County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 25, 2008, 4:41 PM CDT for Sherburne County, Wright County, Minnesota. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 4:41 PM CDT (21:41 UTC)
Expired
May 25, 2008, 5:30 PM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Sherburne County, MN, Wright County, MN

What was reported inside it

TimeReportWhereRemark
May 25, 4:49 PM CDTHAIL 0.882 Ene Buffalo, MN
May 25, 5:00 PM CDTHAIL 1.751 Ne St Michael, MN
May 25, 5:01 PM CDTHAIL 0.751 W St Michael, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:04 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 252141
SVRMPX
MNC141-171-252230-
/O.NEW.KMPX.SV.W.0024.080525T2141Z-080525T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHERBURNE COUNTY IN CENTRAL MINNESOTA...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...

* UNTIL 530 PM CDT

* AT 438 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF BUFFALO...
  AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUFFALO...
  BECKER...
  MONTICELLO...
  BIG LAKE...
  ST MICHAEL...
  ELK RIVER...
  ZIMMERMAN...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EAST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN.

LAT...LON 4526 9354 4520 9361 4520 9365 4516 9365
      4513 9372 4510 9372 4508 9377 4500 9383
      4500 9416 4526 9415 4556 9352
TIME...MOT...LOC 2141Z 247DEG 38KT 4522 9392

$$

RAH/TRH
1 follow-up statement
000 
WWUS53 KMPX 252152
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT SUN MAY 25 2008

MNC141-171-252230-
/O.CON.KMPX.SV.W.0024.000000T0000Z-080525T2230Z/
SHERBURNE MN-WRIGHT MN-
452 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN WRIGHT AND EASTERN SHERBURNE COUNTIES...

AT 450 PM CDT NICKEL SIZE HAIL WAS REPORTED IN BUFFALO WITH THIS STORM.

AT 451 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE SEVERE THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF ZIMMERMAN TO 3 MILES
EAST OF BUFFALO TO WAVERLY...AND MOVING EAST AT 49 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE SILVER CREEK...RASSAT...
OTSEGO...ZIMMERMAN...WAVERLY...ST MICHAEL...MONTROSE...MONTICELLO...
ELK RIVER AND BUFFALO.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EAST CENTRAL MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
900 PM CDT SUNDAY EVENING FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN
WISCONSIN.

LAT...LON 4525 9355 4520 9361 4520 9365 4517 9365
      4513 9372 4510 9372 4508 9377 4500 9383
      4500 9408 4533 9394 4556 9352
TIME...MOT...LOC 2152Z 251DEG 42KT 4540 9363 4520 9379
          4506 9395

$$

RAH/TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:49 AM CDT, 9 hours 52 minutes earlier.

Area forecast discussion, May 25, 6:49 AM CDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 AM CDT SUN MAY 25 2008

.DISCUSSION...
FORECAST CONCERN NEAR TERM IS SEVERE CONVECTIVE POTENTIAL.
SCATTERED CONVECTION EXITING EASTERN CWA NOW...TIED INTO THE
INFLUX OF INSTABILITY/K INDEX GRADIENT MOVING EAST. 06Z MODELS
TREND REDEVELOPMENT OVER SOUTHWEST MN...AHEAD OF WARM FRONT BY 12Z
TODAY...THEN TRACK IT NORTHEAST TOWARD EC MN BY 18Z. 00Z 4KM NMM
WRF REFLECTIVITY DEVELOPED THE ACTIVITY TO THE SOUTHWEST BUT ROAD
IT EAST ALONG THE MN IA BORDER IN THE MORNING...WITH VERY LITTLE
REDEVELOPMENT WITH FROPA. WILL CONTINUE CURRENT TREND OF SEVERE
POTENTIAL INCREASING BY NOON OVER THE AREA. THIS WOULD BE ELEVATED
HAIL THREAT. STRATUS DEVELOPED AHEAD OF WARM FRONT/DEVELOP SFC LOW
REFLECTION TO THE SOUTHWEST OF THE AREA. THIS WILL BE HARD PRESSED
TO BURN OFF...ESPECIALLY TO THE EAST...AHEAD OF SURFACE BOUNDARY.
WILL HAVE VERY UNSTABLE AIRMASS IN PLACE AS FRONT RIDES EAST...IF
BREAKS IN THE LOW CLOUDS DEVELOP. RIGHT ENTRANCE REGION OF UPPER
LEVEL JET WILL BE OVER THE MN REGION AND COMBINED WITH ASCENT
GIVEN BY THE HEIGHT FALLS AS NRN PLAINS LOW SHIFTS EWD SHOULD BE
ENOUGH TO GENERATE SCT CONVECTION ALONG BOUNDARY. WILL HAVE TO
WATCH ANY ATTENDANT MID LEVEL SHORT WAVE...WILL AFFECT TIMING OF
SEVERE CONVECTION. WILL CONTINUE SEVERE WEATHER TREND FOR THE
AFTERNOON AND EARLY EVENING HOURS FROM CENTRAL MN TO WC WI. LARGE
HAIL AND STRONG WINDS WILL BE MAIN THREATS...ALTHOUGH AN ISOLATED
TORNADO WILL BE POSSIBLE...MAINLY OVER WC WI LATE AFTERNOON/EVENING.
MAIN ACTIVITY SHOULD BE EXITING INTO WI AFTER 00Z MON. SHOULD SEE
GOOD WARMING AS LOW CLOUDS CLEAR WITH SFC BOUNDARY. WILL CONTINUE
THE 80-85F TEMPERATURES TO THE SOUTHWEST.

AFTER THAT...FRONT SAGS SOUTH OF THE AREA FOR MONDAY. STILL SLGT
CHANCE POPS IN WRAPAROUND COLD AIR OVER THE NORTHEAST CWA.
OTHERWISE...COOLER AND DRY THROUGH WEDNESDAY. COULD SEE SOME FROST
POTENTIAL NORTHEAST CWA. MENTIONED SOME PATCHY FROST FOR NOW.
WARMER AIR RETURNS FOR THURSDAY ON THE BACKSIDE OF THE COLD
SURFACE HIGH. COULD SEE CLOUDS LIFTING INTO WESTERN MN THU
AFTERNOON...WITH SOME LIGHT SHOWERS POSSIBLE. POPS STILL LOW SO
WILL LEAVE GOING TREND OF POPS THURSDAY NIGHT.

&&

.AVIATION.../12Z TAF ISSUANCE/

LOW LEVEL STRATUS HAS PUSHED UP FROM IOWA OVER MOST OF MINNESOTA
TAF SITES IN ADVANCE OF A SURFACE TROUGH OVER THE EASTERN DAKOTAS.
THE 11-3.9 MICRON SPLIT WINDOW CHANNEL SHOWS THIS EXPANDING AREA
OF STRATUS FAIRLY WELL. STILL...SHRF OUTPUT SHOWS EXPLOSIVER CAPE
GROWTH AFTER 18Z TODAY OVER EASTERN MN INTO WESTERN WISCONSIN SO
STRONG TO SEVERE CONVECTION APPEARS LIKELY. WE HIT KEAU EXTRA HARD
WITH LESSER CONVECTIVE INTENSITY FOR SITES FURTHER WEST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, May 25, 1:19 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
119 PM CDT SUN MAY 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
119 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL..INTO SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND
EVENING. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE FOUND
GENERALLY EAST OF A LINE FROM ST MICHAEL TO NEW ULM. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST AND SOUTH
CENTRAL MINNESOTA BETWEEN 3 PM AND 4 PM AND MOVE EAST ACROSS THE
REMAINDER OF THE AREA THROUGH EARLY EVENING. LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE...ALONG WITH A FEW TORNADOES...
ESPECIALLY OVER WEST CENTRAL WISCONSIN DURING THE LATE AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS RETURN TO THE FORECAST THURSDAY AND CONTINUE INTO
SUNDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

TRH

In the hours before

Local storm report, May 25, 4:08 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
408 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             MONTICELLO              45.30N 93.80W
05/25/2008  M2.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0401 PM     HAIL             MONTICELLO              45.30N 93.80W
05/25/2008  M2.75 INCH       WRIGHT             MN   TRAINED SPOTTER

0404 PM     HAIL             BUFFALO                 45.18N 93.87W
05/25/2008  E1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0405 PM     HAIL             4 W OTSEGO              45.30N 93.68W
05/25/2008  M1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 4:11 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
411 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             ELK RIVER               45.33N 93.57W
05/25/2008  M0.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 4:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             6 NNE BECKER            45.45N 93.84W
05/25/2008  M0.88 INCH       SHERBURNE          MN   TRAINED SPOTTER

0403 PM     HAIL             2 NE BUFFALO            45.20N 93.84W
05/25/2008  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0340 PM     HAIL             SW BUFFALO              45.17N 93.88W
05/25/2008  M1.00 INCH       WRIGHT             MN   TRAINED SPOTTER

0414 PM     HAIL             3 S ELK RIVER           45.29N 93.57W
05/25/2008  M1.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

0416 PM     HAIL             2 N BIG LAKE            45.37N 93.75W
05/25/2008  M1.00 INCH       SHERBURNE          MN   TRAINED SPOTTER

0412 PM     HAIL             MONTICELLO              45.30N 93.80W
05/25/2008  M1.75 INCH       WRIGHT             MN   TRAINED SPOTTER

            BROKEN WINDOWS

0420 PM     HAIL             3 NW ALBERTVILLE        45.26N 93.70W
05/25/2008  M1.50 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 4:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ANDOVER                 45.26N 93.33W
05/25/2008  M1.00 INCH       ANOKA              MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 4:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 NNW ANOKA             45.24N 93.41W
05/25/2008  M3.00 INCH       ANOKA              MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, May 25, 4:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          2 NW COON RAPIDS        45.19N 93.34W
05/25/2008                   ANOKA              MN   TRAINED SPOTTER

            REPORTED MOVING EAST

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:43 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine62 min
May 25, 8:24 AM CDTSevere Thunderstorm WarningMPXSwift51 min
May 25, 9:01 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift44 min
May 25, 9:24 AM CDTSevere Thunderstorm WarningMPXStearns66 min
May 25, 10:01 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns44 min
May 25, 10:42 AM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs63 min
May 25, 11:10 AM CDTSevere Thunderstorm WarningMPXIsanti27 min
May 25, 11:34 AM CDTSevere Thunderstorm WarningMPXChisago26 min
May 25, 3:04 PM CDTSevere Thunderstorm WarningMPXMeeker, Stearns, Wright56 min
May 25, 3:36 PM CDTSevere Thunderstorm WarningMPXMeeker, Sherburne, Wright54 min
May 25, 3:49 PM CDTTornado WarningMPXSherburne, Wright26 min
May 25, 4:01 PM CDTSevere Thunderstorm WarningMPXBenton, Meeker, Mille Lacs, Sherburne, Stearns, Wright59 min
May 25, 4:03 PM CDTTornado WarningMPXHennepin, Wright27 min
May 25, 4:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington62 min
May 25, 4:37 PM CDTTornado WarningMPXAnoka, Ramsey, Washington23 min
May 25, 4:56 PM CDTTornado WarningMPXAnoka, Ramsey, Washington34 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningMPXHennepin28 min
May 25, 5:17 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Washington43 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington35 min
May 25, 6:00 PM CDTSevere Thunderstorm WarningMPXWashington30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.